Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 2, NWS Fort Worth, TX

March 14, 2024Collin County, Grayson County, Texas

NWS Fort Worth, TX issued this tornado warning at Mar 14, 2024, 7:22 PM CDT for Collin County, Grayson County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 7:22 PM CDT (00:22 UTC)
Expired
Mar 14, 2024, 8:00 PM CDT
In force
38 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Collin County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 119 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:05 PM CDTHAIL 0.753 Sw Savoy, TXTrained spotter measured 3/4-inch hail 3 miles south of Bells.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2272 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2272 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

018 
WFUS54 KFWD 150022
TORFWD
TXC085-181-150100-
/O.NEW.KFWD.TO.W.0002.240315T0022Z-240315T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
722 PM CDT Thu Mar 14 2024

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northern Collin County in north central Texas...
  Southeastern Grayson County in north central Texas...

* Until 800 PM CDT.

* At 722 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Melissa, or 8 miles north of McKinney, moving
  northeast at 25 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Anna, Melissa, and Van Alstyne around 730 PM CDT.

Other locations impacted by this tornadic thunderstorm include White
Mound, Westminster, Cannon, Elmont, Weston, and Pilot Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3360 9638 3332 9639 3322 9666 3334 9680
TIME...MOT...LOC 0022Z 226DEG 24KT 3332 9667 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Stalley
2 follow-up statements
112 
WWUS54 KFWD 150039
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
739 PM CDT Thu Mar 14 2024

TXC085-181-150100-
/O.CON.KFWD.TO.W.0002.000000T0000Z-240315T0100Z/
Collin TX-Grayson TX-
739 PM CDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTH
CENTRAL COLLIN AND SOUTHEASTERN GRAYSON COUNTIES...

At 738 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Van Alstyne, or 14 miles north of McKinney, moving
northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Tom Bean around 750 PM CDT.
  Whitewright around 800 PM CDT.

Other locations impacted by this tornadic thunderstorm include White
Mound, Cannon, Elmont, Pilot Grove, Weston, and Westminster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3340 9639 3334 9662 3338 9674 3360 9638
TIME...MOT...LOC 0038Z 221DEG 25KT 3340 9659 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Stalley
836 
WWUS54 KFWD 150052
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
752 PM CDT Thu Mar 14 2024

TXC085-181-150100-
/O.EXP.KFWD.TO.W.0002.000000T0000Z-240315T0100Z/
Collin TX-Grayson TX-
752 PM CDT Thu Mar 14 2024

...THE TORNADO WARNING FOR NORTH CENTRAL COLLIN AND SOUTHEASTERN
GRAYSON COUNTIES WILL EXPIRE AT 800 PM CDT...

The rotation associated with the storm that prompted the Tornado
Warning has weakened, and no longer appears capable of producing a
tornado. Therefore the Tornado Warning will be allowed to expire.
However, hail and strong wind gusts are still possible with this 
thunderstorm. A Severe Thunderstorm Warning remains in effect for 
northern Collin County and southern Grayson County.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Texas.

&&

LAT...LON 3340 9639 3334 9662 3338 9674 3360 9638
TIME...MOT...LOC 0050Z 226DEG 24KT 3345 9653 

$$

Stalley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Mar 14, 7:02 PM CDT, 20 minutes earlier.

Area forecast discussion, Mar 14, 7:02 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
702 PM CDT Thu Mar 14 2024

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:

A Severe Thunderstorm Watch is now in effect until midnight
tonight. Scattered thunderstorms have developed across the open
warm sector in North Texas ahead of a frontal boundary currently
positioned from NW Arkansas to SW Oklahoma. The environment will
remain favorable for very large hail with any thunderstorms that
develop through this evening. Weak low-level wind shear will keep
the tornado threat on the low end. However, we will continue to
monitor this potential due to impressive instability overhead,
especially with any right-moving supercells. Additional
thunderstorms are expected along the front as it pushes through
North and Central Texas later tonight with periodic chances for
showers and storms during the day Friday. See the discussion below
for more detailed information regarding the remainder of the
short-term forecast period.

Langfeld

Previous Discussion:
Today through Friday Afternoon/

As of this writing, showers and storms have formed along a dryline
just west of our Big Country counties. convection will remain
possible in the northwest as the dryline continues to move
eastward. Large hail and damaging winds remain the main threats.

Uncertainty remains on whether or not early afternoon storms will
fire up out near the dryline when it reaches closer as it moves
further into the region, as continued mesoscale lift will be
needed to completely erode the 850mb warm nose. Though continuing
to scatter, any lingering clouds atop our western counties will
play a factor in daytime heating and destabilization. Current
ACARS soundings show that the cap over DFW is still there, but has
significantly eroded since the 12Z RAOB. This conditionality will
keep rain chances closer to the I-35 low, as most guidance does
not have storms forming until late afternoon. As such, will
continue to advertise a low isolated chance for storms. If a
parcel of air were able to overcome the cap and produce a storm,
large hail and damaging winds are the main threats.

The main show for today will likely take place late this afternoon
into this evening. As of current guidance, most CAMs are favoring a
later bloom of convection near the I-35 corridor around 5-6 PM this
evening. The locations that have the best chance to observe severe
weather are generally near and east of a Gainesville-Waco-Athens
curve, where HREF guidance shows the majority of members
initializing convection. Forecast soundings indicate a free-
convecting atmosphere with abundant CAPE, deep layer shear, and
steep mid-level lapse rates between 8-9 degrees. This environment
will promote severe storms capable of primarily large hail and
damaging wind gusts. A tertiary tornado threat will be present and
cannot be discounted, especially in the northeast (near/east
I-35, north I-20), where SPC currently has a 5-10% risk. Over the
afternoon and evening, storms will move northeast.

Meanwhile well to our north, a shortwave disturbance will move to
the northeast, sending its attendant cold front southward through
the Central Plains. Currently, the front is draped across Southern
Colorado and Kansas, and will continue to slowly move towards the
Red River today. The front will eventually reach the Red River
around 11PM-12AM, becoming a mesoscale focus for additional
shower and storms tonight. Best chances for precipitation
will be in the East/northeast overnight into Friday morning, with
large hail and damaging winds the main threats and a tertiary
tornado threat.

A shortwave disturbance will transit around the quasi-stationary
cut-off low over the Desert Southwest, increasing isentropic
ascent overtop the post-frontal airmass and allowing for morning
SW-NE moving clusters. The front will end up slowing as it moves
across Central Texas, eventually stalling just south of our CWA
border by Friday afternoon. This boundary will become a focus for
afternoon storm development across Central and South Texas. There
is a severe threat with the afternoon activity, but the location
heavily depends on the location of the front. Nonetheless, hail
and damaging winds will be the main threats.

Prater

&&

.LONG TERM... /Issued 340 PM CDT Thu Mar 14 2024/
/This Weekend Through Next Week/

An upstream cut-off low over the Desert Southwest will maintain
unsettled weather until its eventual ejection through the Southern
Plains late next week. While the bulk of the rainfall will be
through this weekend, unseasonably cloudy conditions and periodic
rain chances will persist next week.

After a series of sunny and pleasant weekends, the final weekend
of astronomical winter won't be the best for outdoor activities.
Saturday will be quite wet as overrunning moisture feeds a passing
disturbance. Widespread showers and embedded storms will spread
southwest to northeast across the region during the daylight hours
and into Saturday evening. Adequate cell motion will limit
residence time, but positive precipitable water anomalies will
enhance precipitation efficiency. Rainfall totals Saturday are not
expected to be extraordinary, but following previous rounds of
heavy rainfall on Thursday and Friday, some flooding issues could
arise.

A reinforcing front will arrive on Sunday, providing yet another
chance for showers and storms. The dry advection will invade from
the northeast, keeping the better rain chances from the Big
Country into Central Texas. A lone rain-free day will follow on
Monday during which the sun should re-emerge. Rain chances will
steadily increase thereafter, culminating on Thursday when the
decaying trough upstream finally ejects, tracking directly
overhead.

25

&&

.AVIATION... /NEW/
/00Z TAFs/

Isolated to scattered thunderstorms have developed across North
Texas in the open warm sector ahead of a frontal boundary
currently positioned from NW Arkansas to SW Oklahoma. We will
maintain VCTS in the TAFs for the next few hours due to the more
scattered nature of this pre-frontal convection. Increasing
thunderstorm coverage is expected along the cold front as it
pushes through North and Central Texas later tonight. We have this
denoted by a TEMPO TSRA group after 05Z tonight at the D10
terminals. The environment remains favorable for large hail,
frequent lightning, and gusty winds for any thunderstorms that
develop through this evening. Reduced visibilities and lowered
cigs are also likely with any storms that directly impact the
terminals.

Widespread MVFR cigs are expected late tonight into Friday
morning. Southerly winds will turn north-northwesterly behind the
cold front (~04Z for D10 and ~09Z for KACT). Another round of
elevated thunderstorms is possible Thursday morning. The severe
weather threat looks low with this round, but a few stronger cores
could produce small hail and lightning.

Langfeld

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    58  68  52  67  55 /  70  50  20  50  40
Waco                62  69  56  66  58 /  60  70  30  60  50
Paris               58  67  50  68  53 /  90  20  10  20  30
Denton              55  66  48  66  51 /  70  40  10  50  30
McKinney            57  67  50  67  53 /  80  30  20  40  40
Dallas              58  68  53  67  56 /  70  50  20  50  40
Terrell             60  68  53  67  55 /  80  50  20  40  50
Corsicana           63  71  57  69  59 /  70  60  30  50  60
Temple              63  71  55  67  57 /  60  60  30  70  60
Mineral Wells       54  66  49  64  51 /  50  60  20  60  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 14, 7:06 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
706 PM CDT Thu Mar 14 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-152330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
706 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered to numerous thunderstorms are expected across North and
Central Texas through tonight. A few will likely become strong to
severe and be capable of producing very large hail, damaging wind
gusts, and frequent lightning. The tornado threat is low but non-
zero.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Multiple rounds of showers and thunderstorms expected Friday through
the upcoming weekend. A few strong or severe thunderstorms will be
possible Friday afternoon across Central Texas. These storms will be
capable of producing large hail and gusty downburst winds.

Multiple rounds of heavy rain, especially those that occur in areas
that saw considerable rainfall in recent days, could also reaggravate
flooding issues.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 14, 6:35 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
635 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Hail             1 SE Lake Dallas        33.12N 97.02W
03/14/2024  M1.50 inch       Denton             TX   Amateur Radio

&&

MB
Local storm report, Mar 14, 6:39 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
639 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             1 E Double Oak          33.06N 97.09W
03/14/2024  E2.00 inch       Denton             TX   Broadcast Media

&&

MB
Local storm report, Mar 14, 6:55 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
655 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             2 WNW Frisco            33.15N 96.84W
03/14/2024  M1.75 inch       Collin             TX   Trained Spotter

&&

MB
Local storm report, Mar 14, 6:57 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
657 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Hail             Little Elm              33.17N 96.93W
03/14/2024  M1.25 inch       Denton             TX   Amateur Radio

&&

MB
Local storm report, Mar 14, 7:13 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
713 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             2 SE Lincoln Park       33.21N 96.94W
03/14/2024  E1.50 inch       Denton             TX   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&
Local storm report, Mar 14, 7:20 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
720 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             3 NE Hackberry          33.18N 96.89W
03/14/2024  E2.00 inch       Denton             TX   Emergency Mngr

&&

MB

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCollin, Fannin, Grayson64 min
Mar 14, 8:06 PM CDTAreal Flood AdvisoryFWDCollin, Grayson3 hr
Mar 14, 8:10 PM CDTSevere Thunderstorm WarningFWDCollin, Fannin, Grayson65 min
Mar 14, 8:55 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Lamar50 min
Mar 14, 8:59 PM CDTSevere Thunderstorm WarningFWDCollin, Delta, Fannin, Hunt, Lamar46 min
Mar 14, 9:35 PM CDTSevere Thunderstorm WarningFWDDelta, Fannin, Hunt, Lamar55 min
Mar 14, 10:08 PM CDTAreal Flood AdvisoryFWDDelta, Fannin, Hunt, Lamar96 min
Mar 14, 11:43 PM CDTFlash Flood WarningFWDDelta, Fannin, Hunt, Lamar92 min
Mar 15, 12:26 AM CDTSpecial Weather StatementFWDEastland34 min
Mar 15, 1:28 AM CDTSpecial Weather StatementFWDParker32 min
Mar 15, 1:34 AM CDTSevere Thunderstorm WarningFWDHood, Palo Pinto, Parker56 min
Mar 15, 1:45 AM CDTSpecial Weather StatementFWDDenton30 min
Mar 15, 6:02 AM CDTRiver Flood WarningFWDCollin30 hr
Mar 15, 9:49 AM CDTSevere Thunderstorm WarningFWDMills56 min
Mar 15, 10:32 AM CDTSpecial Weather StatementFWDHamilton28 min
Mar 15, 10:59 AM CDTSpecial Weather StatementFWDHamilton31 min
Mar 15, 11:28 AM CDTSpecial Weather StatementFWDBosque32 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.